What are the signs and symptoms of heroin addiction?
Heroin is a member of the opiate family and is one of the most highly addictive drugs available.
Heroin users usually either smoke or inject it, however it can also be snorted. It is known to cause a number of intensely pleasurable effects such as an intensely tranquil ecstasy and the total elimination of any type of pain.
However, it is such an incredibly powerful and dangerous drug that users put themselves at risk of immediate and long-term harm from the very first time they take the drug in any form.
Heroin is derived from morphine, which is an incredibly strong painkiller that should only be taken under the care of a medical professional.
An addiction to heroin can negatively impact a user’s life, and many people’s lives, livelihoods and relationships have been destroyed by continued heroin use.
While heroin is highly addictive, it does not take long to develop a tolerance to it. This means that you will quickly need more and more in order to achieve the desired effect.
Consistently chasing the high, and subsequently needing higher doses of heroin can quickly spiral into an addiction. This causes significant problems with both physical and mental health.
If you suspect that someone you know may be struggling with an addiction, it is important to recognise the signs of symptoms of heroin addiction, so you are in a better place to help them get the help they need as soon as possible.
Similarly, if you fear that you have developed an addiction to heroin, you may recognise some of these symptoms in yourself.
Physical, Psychological & Social Symptoms
Physical symptoms of heroin addiction include:
- Consistent respiratory problems and recurring chest infections
- Persistent cold and flu-like symptoms
- Digestive problems
- Constant and severe tiredness
- Scabs, sores, and lesions appearing on the skin
- Poor sleep
- Intense itching
- Pinpoint pupils
- Sudden and significant weight loss
- Watery eyes
- Blood clots
- Women can stop menstruating
- Hepatitis C or HIV/AIDS
- Kidney and liver problems
Psychological symptoms of heroin addiction include:
- Feeling constantly guilty or ashamed of yourself
- Anxiety or depression
- Feeling dejected and hopeless
- Intense mood swings and angry outbursts
- Low self-esteem
- Poor judgement leading to bad decisions
- Lack of concentration and loss of focus
- Often feeling disorientated
- Suicidal thoughts possibly leading to self-harm
Social symptoms of heroin addiction include:
- Withdrawing from friends and family
- Associating more with other heroin users
- Loss of interest in hobbies or sports that they once enjoyed
- Lying about their whereabouts when they are actively seeking more drugs
- Using heroin even when they know it is dangerous e.g. when driving
- Physical evidence of heroin use including needles, burned silver spoons, and small bags containing traces of white powder either in their home or on their person
- Wearing long sleeves and long trousers all the time to cover track marks
- No longer willing to care for themselves, for example, showering and brushing teeth
- Loss of friends and romantic relationships
- Poor performance and/or attendance at work
- Job loss
- Financial problems
- Legal issues
Symptoms of heroin withdrawal
Heroin addiction is also incredibly difficult to overcome and the many unpleasant withdrawal symptoms can make it even more difficult, as many times the only way to feel better is to take more heroin.
It is important to seek professional help when trying to overcome an addiction to heroin to prevent you from falling back into old habits and support you through the effects of the withdrawal symptoms.
Some of the unpleasant symptoms of heroin withdrawal include:
- Intense cravings for heroin
- Anxiety and depression
- Poor sleep patterns
- Muscle aches
- Vomiting and diarrhoea
- Severe stomach cramps
- Extreme cold and flu-like symptoms
- Cold sweats
Symptoms of a heroin overdose
Because a person will be constantly chasing a high and needing higher doses of heroin to achieve the desired effect of the drug, an overdose is highly likely with any heroin user.
In fact, every single time an addict uses this drug, they are at risk of overdosing.
Some symptoms of a heroin overdose include:
- Shallow or laboured breathing
- Constricted pupils
- Twitches and spasms
- Faint heartbeat
- Fingernails and lips turn blue/purple
- Unresponsive to outside stimulus
- Body goes limp
- Awake, but unable to talk or respond
- Pale, clammy face
- Choking or gurgling sounds
- Loss of consciousness
If someone is exhibiting any of these symptoms, they need urgent medical attention.
Getting treatment for a heroin addiction
While the symptoms listed above are incredibly unpleasant, the risk of suffering from them are lowered considerably when you seek professional help to overcome your addiction.
The first step to overcoming an addiction to heroin is to visit your GP. Your GP will test your urine and ask a range of questions about your heroin use, your physical and mental health, and your personal circumstances. They will assign a key worker to you who will work with you to develop a personalised treatment plan.
There are two main ways in which your key worker will help you, either by maintenance therapy or a detox programme.
Maintenance therapy is when heroin is switched to a heroin substitute, such as methadone, and you stay on a stable dose of methadone to ease any withdrawal symptoms and get you over your heroin addiction.
Detoxification is when you switch to a heroin substitute, such as methadone, and gradually withdraw from the substitute so that you are no longer reliant on either heroin or methadone.
Both treatments aim to ease withdrawal symptoms and help you gradually withdraw from heroin.
You can also find drug addiction services in your local area through the NHS website drug addiction services (1).
Overcoming a heroin addiction takes a great deal of willpower as you will usually live at home during either a maintenance or detoxification programme, with residential rehab being a last resort if these treatments have previously failed.
It is important to note that if you have entered into a treatment plan and have been withdrawing from heroin for a period of time, the risks of overdosing become much higher if you do relapse (2).
This is because you had previously built up a certain amount of intolerance and will be accustomed to taking a higher amount of heroin to achieve the desired effect. Once you have begun to withdraw, your tolerance to the drug will have lowered.
Don’t be afraid to speak to someone
Telling a close friend or family member about your addiction is a great way to have some support while you are trying to overcome it. As you will likely be living at home during your treatment, all the same temptations will still be there, and it can be easy to fall back into old bad habits.
Having some emotional support during this time will be invaluable, as you can call that person when you fear you might relapse and have them keep you company and support you when you are struggling.